This sheet talks about exposure to codeine in pregnancy and while breastfeeding. This information should not take the place of medical care and advice from your healthcare provider.

What is codeine?

Codeine is a medication most often used to treat pain or cough. It belongs to a group of medications called opioids. Opioids are sometimes called narcotics. Some commonly used codeine products also contain other medications, such as acetaminophen. For more information about acetaminophen, please see the MotherToBaby fact sheet at https://mothertobaby.org/fact-sheets/acetaminophen-pregnancy/.

I am taking codeine, but I would like to stop taking it before becoming pregnant. How long does the drug stay in my body?

Talk with your healthcare providers before making any changes to this medication. Medications leave peoples’ bodies at different rates. In healthy, non-pregnant adults, it usually takes about 18 hours for most of the codeine to be gone from the body.

I take codeine. Can it make it harder for me to get pregnant?

Codeine has not been studied in women to see if using codeine could make it harder to get pregnant.

Should I stop taking my codeine prescription if I find out that I am pregnant?

If you have been taking codeine regularly you should not stop suddenly (also called “cold turkey”). Stopping an opioid medication suddenly could cause you to go into withdrawal. More research is needed to know how going through withdrawal might affect a pregnancy. Talk with your healthcare provider about the risks and benefits of continuing or stopping your medication. Any decrease in your codeine needs to be done slowly, and under the direction of your healthcare provider.

Does taking codeine during my pregnancy increase the chance of miscarriage? 

Miscarriage can occur in any pregnancy. There are no published studies looking at whether codeine increases the chance of miscarriage. This does not mean there is an increased chance or that there is no increased chance. It only means that this question has not been answered.

I have heard that opioids may cause birth defects when used in early pregnancy. Is this true?

In every pregnancy, a woman starts out with a 3-5% chance of having a baby with a birth defect. This is called her background risk. Not every opioid medication has been studied on its own. Some studies have suggested that using codeine in the first trimester of pregnancy increases the chance for some birth defects, such as heart defects, cleft lip or palate, or spina bifida. But the number of women exposed to codeine in these studies was small, and there was no specific pattern of birth defects noted. In addition, other studies have not found a specific pattern of birth defects caused by opioids. Based on studies on opioids, if there is an increased chance for birth defects with opioid use in pregnancy, it is likely to be small.

Could codeine cause other pregnancy complications?

A study of more than 2,600 women who used codeine any time in pregnancy found that they had higher rates of c-sections compared to women who did not use codeine during pregnancy. The researchers also found that using codeine in the third trimester was associated with higher rates of emergency c-section and postpartum hemorrhage (heavy bleeding after delivery), but codeine use did not affect rates of other pregnancy complications or medical problems with the newborn. The chance for c-section was highest among women who used codeine for longer than two weeks. Another smaller study found a similar relationship between codeine use and higher rates of c-sections in women. However, in both studies, some of the medical conditions the women used codeine for, or other medications used by the women, are also associated with c-section, so it is possible that their underlying health conditions or other medications, rather than the codeine, were the reason for the increase in c-sections.

Studies involving women who often use opioids during their pregnancy have found an increased risk for adverse outcomes including poor growth of the baby, stillbirth, premature delivery (delivery before 37 weeks of pregnancy), and fetal distress during labor. This is more commonly reported in women who are taking a drug like heroin or who are using prescribed pain medications in greater amounts or for longer than recommended by their health care provider. Use of an opioid close to the time of delivery can result in withdrawal symptoms in the baby (see the section of this fact sheet on Neonatal Abstinence Syndrome.)

Will my baby have withdrawal (neonatal abstinence syndrome) if I continue to take codeine?

NAS is the term used to describe withdrawal symptoms in newborns from medications that a mother takes during pregnancy. For any opioid, symptoms can include difficulty breathing, extreme drowsiness (sleepiness), poor feeding, irritability, sweating, tremors, vomiting and diarrhea. Most often, symptoms of NAS appear two days after birth and may last more than two weeks. Most babies can be successfully treated for withdrawal while in the hospital. The chance that NAS will occur depends on the length of time and/or the dose of opioid you have taken during your pregnancy. If you used these medications, it is important that your baby’s healthcare providers know to check for symptoms of NAS, so your newborn gets the best possible care.

Studies have reported a risk for neonatal abstinence syndrome (NAS) with some opioid medications. Published reports describe 5 infants who had NAS after their mothers used prescribed codeine daily (for pain or cough) in late pregnancy. The most common symptoms these infants had were irritability, poor feeding, tremors, and rigid or loose muscle tone. Because there are insufficient studies, we do not know if the risk is higher or lower than with other better studied opioids.

Will taking codeine during pregnancy affect my child’s behavior or cause learning problems?

There are not enough studies on codeine to know if there is a chance for long-term problems. Some studies on opioids as a general group have found more problems with learning and behavior in children exposed to opioids for a long period of time during pregnancy. It is hard to tell if this is due to the medication exposure or other factors such as use of tobacco, alcohol, and or other substances that may increase the chances of these problems.

What if I have an opioid use disorder? What are other concerns when codeine is used in pregnancy?

Studies find that pregnant women who take opioids in higher doses or for longer than recommended by their health care providers (i.e. misuse or “abuse” opioids) have an increased risk for pregnancy problems. These include poor growth of the baby, stillbirth, premature delivery, and c-section. Some women who misuse opioids also have other habits that can result in health problems for both the mother and the baby. For example, poor diet choices can lead to mothers not having enough nutrients to support a healthy pregnancy and could increase the chance of miscarriage and premature birth. Sharing needles to inject opioids increases the risk of getting diseases like hepatitis C and/or HIV, which can cross the placenta and infect the baby.

Can I take codeine while I am breastfeeding?

Codeine can get into breast milk. Babies might have problems with the amounts of medication that could be in the breast milk. Codeine breaks down into morphine in the body. This morphine usually enters the breast milk in only small amounts. However, some women break down codeine into morphine more quickly and to a greater extent. In these women, more morphine gets into the breast milk, which can be dangerous to infants if it builds up in their bodies.

One infant died after receiving high amounts of morphine in the breast milk from the mother’s codeine medication. Because most women do not know how they will break down codeine, the U.S. Food and Drug Administration (FDA) recommends that women not use codeine while breastfeeding.

Other reports of codeine use in breastfeeding have described babies being very sleepy, having trouble latching on, having breathing problems, slowed heart rate, and not getting enough oxygen. However, other breastfeeding women have used codeine without reporting any problems in their nursing babies.

If you are using any opioid, your baby should be watched carefully. The baby’s healthcare provider should be contacted immediately if your baby has any problems. Be sure to talk to your healthcare provider about all your breastfeeding questions.

What if the baby’s father takes codeine?

There have not been studies on men to see if using codeine could affect their fertility. In general, exposures that fathers have are unlikely to increase risks to a pregnancy. For more information, please see the MotherToBaby fact sheet Paternal Exposures at https://mothertobaby.org/fact-sheets/paternal-exposures-pregnancy/pdf/.

Please click here for references.